Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Tetracycline and breastfeeding - your thoughts please

(10 Posts)
philmassive Fri 22-Aug-08 21:14:03

Hi, I am still BF my DS (21 months) but have just been prescribed a week's course of tetracycline as I've got a chest infection I can't shift.

The doctor told me that I should stop BF as the tetracycline is not good for DS.

However, I have looked up on t'internet and most reports seem to say that it's safe for short term use.

I am also inclined to think that for a strapping 21 month old it would be less problematic than for a littlie.

Anyone done this? I am loathe to give up, allowing for the fact that DS is my last and we both still love BF I am very sad to stop for this reason. However, don't want to make DS ill obviously.

Anyone done this, or doctors with an informed opinion? All thoughts would be appreciated.

QuintessentialShadows Fri 22-Aug-08 21:16:57

I have never been offered tetracycline while breastfeeding, and as soon as I had stopped, gp started prescribing it. I wouldnt take something that a doctor recommend you cant take if you are breastfeeding.

Does your baby really still need the breast, or is this more about what you want rather than what baby needs? I would put my own need for breastfeeding before the babys need to drink "clean" and healthy milk.

QuintessentialShadows Fri 22-Aug-08 21:17:20

I would NOT I meant.

asteamedpoater Fri 22-Aug-08 21:20:58

Isn't tetracycline one of the antibiotics linked with brown teeth? I think something in the antibiotic binds with the developing adult tooth that will already be developing under your baby's gum, resulting in unpleasantly stained teeth when the adult teeth come through. I THINK that's why tetracycline is not prescribed for children who do not yet have all their adult teeth through, but I might be talking through my bottom, so you'd probably better hope a dentist answers your question - or do some more research on the internet.

asteamedpoater Fri 22-Aug-08 21:22:30

Obviously, if not safe to give to the child directly, no doctor is going to want you passing it on in your breast milk, either.

Lubyloo Fri 22-Aug-08 21:25:24

Yes it is linked to brown teeth. I was given tetracycline as a child and a lot of my teeth came through brown and crumbling. I used to be forever spitting out little bits of tooth as they fell apart. It really was horrible. Please do not take if you are breastfeeding.

aliasdictus Sat 23-Aug-08 14:29:21

Hang on, you've been given an informed opinion by your doctor, are you going to just dismiss it. Absolutely everything you eat or drink will appear in the breast milk and so your child will receive it the tetracycline whether he is strapping or not. This antibiotic causes problems below 8 years old although usually after a longer course but why on earth take the risk?

However there are loads of equally good antibiotics around and you should ask your GP why this particular one is necessary, had you been pregnant for instance an alternative would have been prescribed.

On the other hand, every cloud has a silver lining and at least your son's teeth will glow in the dark if he goes to a disco using Ultra Violet light.

crokky Sat 23-Aug-08 14:31:28

Can you get a different antibiotic?

I took a weeks worth of erythromycin (sp?) whilst excl bf my DS when he was 4 months. It gave him diarohea (sp!?) but that was expected and didn't harm him at all, doc warned me in advance and said not to worry. I had an infected wisdom tooth so needed it.

Re the stopping bf, I don't think so. Even if the tetracycline was bad, you could express & chuck milk away for a week and the resume feeding afterwards.

yummytummy Fri 29-Aug-08 14:09:28

hi i am a dentist and yes tetracycline does cause permanent pretty nasty brown staining in the permanent teeth. this is very hard to treat effectively so it is absolutely not recommended to take this drug if you are still breastfeeding. the teeth are developing in the gums at this age. perhaps a different antibiotic?

emma1977 Fri 29-Aug-08 15:01:17

I personally wouldn't prescribe a tetracycline to a breastfeeding woman as there are plenty of reasonable and safer alternatives. The BNF also states avoid.

Was your GP definitely aware that you are still BFing?

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now